Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Phoenix, AZ

July 23, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 23, 2005, 7:57 PM MST for Maricopa County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 7:57 PM MST (02:57 UTC)
Expired
Jul 23, 2005, 9:00 PM MST
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 240301
SVRPSR
AZC013-240400-
/O.NEW.KPSR.SV.W.0034.050724T0257Z-050724T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
757 PM MST SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...YOUNGTOWN...WITTMANN...WADDELL...
  TONOPAH...SURPRISE...SUN CITY WEST...SUN CITY...PEORIA...  
  GOODYEAR...EL MIRAGE...CIRCLE CITY...BUCKEYE...WINTERSBURG...
  AND PALO VERDE...

* UNTIL 900 PM MST

* AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUCKEYE...AND MOVING
  NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINTERSBURG...PERRYVILLE...PALO VERDE...MORRISTOWN...LUKE AFB...
  LITCHFIELD PARK...LIBERTY AND BEARDSLEY.

AT 755 PM SEVERE THUNDERSTORMS WERE DEVELOPING NEAR BUCKEYE AND 
MOVING WEST TOWARD PALO VERDE AT 5 TO 10 MPH.  ANOTHER ACTIVE 
THUNDERSTORM AREA IS EXPECTED TO DEVELOP IN NORTH CENTRAL MARICOPA 
COUNTY IN THE VICINITY OF LAKE PLEASANT...NORTH PEORIA...AND NEAR 
SUN CITY BETWEEN 815 PM AND 9 PM.

LAT...LON 3310 11255 3393 11204 3385 11248 3391 11296
      3319 11322

$$

HV
2 follow-up statements
000 
WWUS55 KPSR 240325
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
825 PM MST SAT JUL 23 2005

AZC013-240400-
/O.CON.KPSR.SV.W.0034.000000T0000Z-050724T0400Z/
MARICOPA AZ-
825 PM MST SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR PARTS OF CENTRAL AND 
NORTHERN MARICOPA COUNTY UNTIL 9 PM...

AT 815 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A FEW SEVERE THUNDERSTORMS JUST WEST OF BUCKEYE AND
ARLINGTON...OR 10 MILES SOUTH OF TONOPAH.  OTHER THUNDERSTORMS WERE 
DEVELOPING ALONG THE NORTHERN MARICOPA COUNTY LINE BETWEEN 
WICKENBURG AND LAKE PLEASANT.

STRONG THUNDERSTORMS...SOME SEVERE...ARE STILL EXPECTED TO DEVELOP 
NEAR WICKENBURG...MORRISTOWN...SUN CITY WEST...CIRCLE CITY...
TONOPAH...WINTERSBURG...AND NEAR PALO VERDE. THUNDERSTORMS ARE 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...ALONG WITH 
TORRENTIAL RAIN.  THUNDERSTORMS WERE MOVING SLOWLY TO THE WEST AND 
NORTHWEST AT 5 TO 10 MPH.

OTHER LOCATIONS IN THE WARNING AREA INCLUDE BUT ARE NOT LIMITED TO 
SUN CITY WEST...HASSAYAMPA...BEARDSLEY...NEW RIVER...WITTMANN... 
WINTERSBURG...TONOPAH...MORRISTOWN AND CIRCLE CITY.

LAT...LON 3310 11255 3393 11204 3385 11248 3391 11296
      3319 11322

$$

HV
000 
WWUS55 KPSR 240359
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
859 PM MST SAT JUL 23 2005

AZC013-240410-
/O.CON.KPSR.SV.W.0034.000000T0000Z-050724T0400Z/
MARICOPA AZ-
859 PM MST SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING FOR CENTRAL AND NORTH CENTRAL 
MARICOPA COUNTY EXPIRED AT 9 PM...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR PARTS CENTRAL AND 
NORTHERN MARICOPA COUNTY...INCLUDING THE TOWNS OF TONOPAH...PALO
VERDE...SUN CITY WEST...MORRISTOWN...WICKENBURG...AND NORTH PEORIA  
WAS ALLOWED TO EXPIRE AT 9 PM.

THUNDERSTORMS ACROSS THE COUNTY HAD WEAKENED CONSIDERABLY. THE 
THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS HAVE ENDED. 

HOWEVER THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE 
OVERNIGHT.  
 

LAT...LON 3310 11255 3393 11204 3385 11248 3391 11296
      3319 11322

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:15 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 5:15 PM MST, 2 hours 42 minutes before
AZZ020>028-CAZ030>033-240600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST SAT JUL 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED
TONIGHT ESPECIALLY IN SOUTH CENTRAL ARIZONA. WARM AND VERY
MOIST TROPICAL AIR SWEEPS WESTWARD ACROSS SOUTHERN ARIZONA AND
SOUTHEAST CALIFORNIA. THUNDERSTORMS...AT TIMES WITH HEAVY
RAINFALL...WILL CONTINUE TO BE A RISK AGAIN ON SUNDAY. BY THE
MIDDLE OF NEXT WEEK...THE LARGE SOUTHWESTERN RIDGE OF HIGH PRESSURE
BECOMES CENTERED OVER THE FOUR CORNER STATES...WITH LOWER HUMIDITY
AND HIGHER TEMPERATURES.

&&

.DISCUSSION...
STRONG THUNDERSTORMS ARE UNDERWAY...UPDATED THIS DISCUSSION TO
INCLUDE THE RECENTLY ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL
ARIZONA.

S CNTRL AZ...DEEP CNVCTN IN MODLY UNSTBL SOUTHEAST FLOW ADVECTING
INTO SRN GILA AND MARICOPA COUNTY DURING THE EVENING HRS...TRAINING
PSBL WHICH WILL NEED TO BE MONITORED CLOSELY...ESPCLY IN VCNTY OF
FIRES. BEST RAINFALL RATE THRESHOLD FOR SIGNIFICANT RUNOFF IN SOME
BURN AREAS LIES AROUND ONE HALF INCH IN 30 MINUTES. THE ABUNDANTLY
MOIST AMS CERTAINLY HAS THAT CAPABILITY. ADDING WEAK SHEAR...WEAK
WINDS ALFT...MEANS STORMS WILL BE SLO MOVG YET EFFICIENT WITH A PW
OF 1.5 TO 2 INCHES...LCLLY HVY SHWRS A PSBLTY. PERSISTENT LOW LVL
CONVERGENT LINES IN STLT IMGRY AND 88D SUGGESTS SBCAPE HAS
INCRSD...LI/S ARE PBPLY IN -3 TO -5 RANGE...DESPITE SFC HEATING
LAGGING THE NORMAL DIURNAL TRENDS TODAY.

SW AZ AND EXTRME SE CA...BROAD DEEP TROPICAL MSTR IN AN AREA THAT
HAS BEEM MOCLDY FOR MOST OF TDA...LATE AFTN SUNSHINE IS FINALLY
KICKING UP SFC HEATING...AS OF 2 PM SFC TEMPS WERE RUNNING 12 TO 16
DEGS COOLER THAN THIS TIME YESTERDAY. INITIAL CNVCTV ACTIVITY MAY BE
DELAYED WELL INTO THE EVENING. HERE TOO...PWS ARE UNUSUALLY HIGH AND
LI/S ARE -5 TO -7.

HUGE SW RDG OF HI PRESS STRUGGLES TO RE-ASSERT ITSELF...MOVG INLAND
FM THE CA COAST TUES AND WED...BCMG CENTERED OVER NW AZ.  OUR WEAK
EASTERLIES FLIP TO WEAK WESTERLIES...THEN POSSIBLY N TO NE BY THE
END OF THE WEEK. NET RESULT...DRYING IN THE MID TO UPPER LVLS W TO E
AS THE WEEK PROGRESSES...WITH LATE DAY MTN CNVCTN OVR S CNTRL AZ
CONTG WHILE THE LOW DESERTS HEAT UP.

&&

.AVIATION...
DISCUSSION FOR THE 00Z TAFS. SHWRS AND TSTMS...SOME MAY HAVE GUSTY
SFC WINDS...BUT HEAVY RAIN MORE LIKELY TONIGHT AND SUNDAY. SEE TAFS
FOR KPHX...KIWA...KYUM...KIPL...AND KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR ARIZONA ZONES
022..023...024...027...028. MARICOPA COUNTY...NORTHWEST AND
NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES.

CA...NONE.

DNR

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 23, 6:19 AM MST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
619 AM MST SAT JUL 23 2005

AZZ021>023-026>028-240204-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
619 AM MST SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.

AZZ020-025-CAZ031>033-240204-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
619 AM MST (619 AM PDT) SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY. NO HAZARDOUS WEATHER
EXPECTED ON TUESDAY THROUGH FRIDAY.

CAZ030-240204-
JOSHUA TREE NATIONAL PARK/JTNP/-
619 AM PDT SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH WEDNESDAY. NO
HAZARDOUS WEATHER EXPECTED ON THURSDAY AND FRIDAY.

AZZ024-240204-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
619 AM MST SAT JUL 23 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY.

DKS

In the hours before

Local storm report, Jul 23, 7:03 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
703 PM MST SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     GLOBE                   33.38N 110.75W
07/23/2005                   GILA               AZ   LAW ENFORCEMENT

            POWER POLLS DOWN. POWER OUT TO A LARGE PART OF CITY OF
            GLOBE.

0555 PM     TSTM WND DMG     CASA GRANDE             32.89N 111.74W
07/23/2005                   PINAL              AZ   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0621 PM     TSTM WND GST     CHANDLER                33.29N 111.87W
07/23/2005  58 MPH           MARICOPA           AZ   AWOS

            CHANDLER AIRPORT

0630 PM     TSTM WND DMG     CHANDLER                33.29N 111.87W
07/23/2005                   MARICOPA           AZ   TRAINED SPOTTER

            TREES DOWN. ROOF DAMAGE.

&&

MB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:38 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal67 min
Jul 23, 5:45 PM MSTFlash Flood WarningPSRMaricopa, Pinal60 min
Jul 23, 6:00 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min
Jul 23, 6:53 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Jul 23, 6:59 PM MSTFlash Flood WarningPSRGila61 min
Jul 23, 7:40 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal50 min
Jul 24, 2:06 PM MSTSevere Thunderstorm WarningPSRLa Paz43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.